Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/3464

Title: Unambiguous morphic images of strings
Authors: Freydenberger, Dominik D.
Reidenbach, Daniel
Schneider, Johannes C.
Keywords: Combinatorics on words
Pattern languages
Issue Date: 2006
Publisher: © World Scientific Publishing Company
Citation: FREYDENBERGER, D.D., REIDENBACH, D. and SCHNEIDER, J.C., 2006. Unambiguous morphic images of strings. International Journal of Foundations of Computer Science, 17 (3), pp. 601-628
Abstract: We study a fundamental combinatorial problem on morphisms in free semigroups: With regard to any string α over some alphabet we ask for the existence of a morphism σ such that σ(α) is unambiguous, i.e. there is no morphism T with T(i) ≠ σ(i) for some symbol i in α and, nevertheless, T(α) = σ(α). As a consequence of its elementary nature, this question shows a variety of connections to those topics in discrete mathematics which are based on finite strings and morphisms such as pattern languages, equality sets and, thus, the Post Correspondence Problem. Our studies demonstrate that the existence of unambiguous morphic images essen- tially depends on the structure of α: We introduce a partition of the set of all finite strings into those that are decomposable (referred to as prolix) in a particular manner and those that are indecomposable (called succinct). This partition, that is also known to be of major importance for the research on pattern languages and on finite fixed points of morphisms, allows to formulate our main result according to which a string α can be mapped by an injective morphism onto an unambiguous image if and only if α is succinct.
Description: This is a journal article. It was published in the journal, International Journal of Foundations of Computer Science [© World Scientific Publishing Company]. The definitive version is available at: http://www.cs.ucsb.edu/~ijfcs/
URI: https://dspace.lboro.ac.uk/2134/3464
ISSN: 0129-0541
Appears in Collections:Published Articles (Computer Science)

Files associated with this item:

File Description SizeFormat
Freydenberger_Reidenbach_Schneider_IJFCS_Unambiguous_Morphisms_final_version_updated.pdf350.12 kBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.